West Virginia, 2011

Hail and Damaging Winds in West Virginia, May 26, 2011

May 26, 2011 · NWS PBZ · 5 events in 2 counties and zones

A slow moving low pressure system, and it's associated cold front crossed through the region late in the day on the 26th. Scattered severe thunderstorms, most of which produced wind damage, developed along the frontal boundary in an area of instability and high shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving low pressure system, and it's associated cold front crossed through the region late in the day on the 26th. Scattered severe thunderstorms, most of which produced wind damage, developed along the frontal boundary in an area of instability and high shear. A microburst occurred in Monongalia county in West Virginia with an estimated wind speed of 70-80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 26, 2:20 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 26, 2:20 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT THU MAY 26 2011

.SYNOPSIS...
A LARGE SLOW MOVING LOW PRESSURE SYSTEM WILL MOVE INTO THE UPPER
OHIO VALLEY TONIGHT, AND PROVIDE PERIODS OF SHOWERS AND
THUNDERSTORMS INTO FRIDAY NIGHT. HIGH PRESSURE, COMING FROM THE
SOUTH, WILL BRING DRY AND MUCH WARMER WEATHER THIS WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
WARM AND HUMID CONDITIONS WILL CONTINUE TONIGHT AHEAD OF A WEAK
COLD FRONT. SHOWERS AND SCATTERED THUNDERSTORMS AHEAD OF THE FRONT
CAN BE EXPECTED THIS EVENING. SOME STORMS MAY REACH SEVERE LIMITS
ESPECIALLY SOUTH OF THE MASON DIXON LINE.

SHOWERS WILL WEAKEN AFTER MIDNIGHT INTO THE EARLY MORNING HOURS.
THE COLD FRONT WILL ALSO WEAKEN AS IT MOVES SLOWLY AND LIKELY
BECOME DIFFUSE BY FRIDAY AFTERNOON AS IT MOVES INTO THE RIDGE TO
THE EAST. THERE WILL STILL BE A RISK OF SCATTERED THUNDERSTORM FRIDAY
AFTERNOON BUT LESS RISK OF ANY SEVERE STORMS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
BY LATE FRIDAY THE WEAK SURFACE LOW AND COLD FRONT WILL BE GONE
WITH THE REMAINING TROF MERGING WITH THE WARM FRONT OF THE
NEXT SYSTEM. THE UPPER LEVEL SYSTEM HAVE OPENED UP WITH JUST A
WAKE SHORTWAVE TROUGH OVER THE REGION.

THIS TROUGH WILL SLOWLY MOVE EASTWARD AND SHOULD CLEAR THE REGION
BY SAT MORNING. WILL STILL LEAVE IN A MENTION OF SHOWERS FOR A
PORTION OF SATURDAY IN THE EAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS ARE SHOWING AGREEMENT FOR AN EXTENDED DRY
PERIOD BEGINNING SATURDAY NIGHT AND CONTINUING THROUGH TUESDAY.
INCREASING MOISTURE WILL BRING A SLIGHT CHANCE OF SHOWERS BY
WEDNESDAY. BUT A RETURN TO DRY WEATHER AS THE WEAK SHORT WAVE
MOVES EAST OF THE DISTRICT. MUCH ABOVE NORMAL TEMPS ARE EXPECTED
FOR THE FORECAST PERIOD.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A LOW PRESSURE SYSTEM OVER INDIANA IS PROGGED TO MAKE ONLY VERY SLOW
EASTWARD PROGRESS THROUGH THE TAF PERIOD. SCATTERED THUNDERSTORMS
WILL CONTINUE TO DEVELOP THIS AFTERNOON AS SURFACE TEMPERATURES WARM
AND SOUTHWEST FLOW BRINGS INCREASED LOW LEVEL MOISTURE INTO THE
REGION. MAINLY MVFR RESTRICTIONS ARE EXPECTED IN STORMS...BUT BRIEF
IFR CONDITIONS ARE LIKELY IN STRONGER CELLS ALONG WITH GUSTS OVER
30 KT. OUTSIDE OF STORMS...SOUTHWEST SURFACE WINDS WILL RANGE
BETWEEN 12 AND 22 KTS.

AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE LATER TONIGHT WITH
GENERALLY VFR CONDITIONS AND SURFACE WINDS SUBSIDING TO 5 TO 10 KT.
POTENTIAL EXISTS FOR RESTRICTIONS IN AREAS OF SHOWERS AND SCATTERED
STORMS AGAIN FRIDAY AFTERNOON AND EVENING.

RECENT ECMWF MODEL OUTPUT SHOWS RIDGING BUILDING INTO THE UPPER OHIO
VALLEY REGION LATE IN THE WEEKEND. THIS FEATURE SHOULD PROVIDE DRY,
MAINLY VFR CONDITIONS FOR SUNDAY THROUGH TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 26, 12:57 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 PM EDT THU MAY 26 2011

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-271800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-
157 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-WVZ012-021>023-041-271800-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
157 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 26, 1:26 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     KENNARD                 41.47N  80.34W
05/26/2011                   MERCER             PA   911 CALL CENTER

            LARGE BRANCHES AND POWER LINES DOWN

&&

EVENT NUMBER PBZ1100772

098
Special weather statement, May 26, 2:28 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT THU MAY 26 2011

WVZ041-262000-
TUCKER WV-
328 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TUCKER COUNTY...

AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GATZMER...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3918 7948 3920 7945 3920 7940 3921 7938
      3921 7936 3922 7935 3922 7930 3919 7929
      3916 7932 3910 7934 3909 7931 3907 7929
      3906 7930
Special weather statement, May 26, 2:42 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 PM EDT THU MAY 26 2011

OHZ041-050-PAZ013-014-020-029-WVZ001-262015-
BEAVER PA-BUTLER PA-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-LAWRENCE PA-
WASHINGTON PA-
342 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT BEAVER...EXTREME NORTHWESTERN
WASHINGTON...NORTHEASTERN JEFFERSON...NORTHERN HANCOCK...SOUTHEASTERN
COLUMBIANA...SOUTHEASTERN LAWRENCE AND WEST CENTRAL BUTLER
COUNTIES...

AT 336 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEW
MANCHESTER...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR SHIPPINGPORT AROUND 350 PM...BEAVER AROUND
355 PM...BEAVER FALLS AROUND 400 PM...ELLWOOD CITY AROUND 405 PM...
FOMBELL AROUND 410 PM AND MORAINE STATE PARK AROUND 415 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4102 8018 4086 7996 4045 8050 4057 8068
Special weather statement, May 26, 2:51 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT THU MAY 26 2011

PAZ031-WVZ012-021-022-262030-
GREENE PA-MARION WV-MONONGALIA WV-WETZEL WV-
351 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN WETZEL...
NORTHWESTERN MONONGALIA...SOUTH CENTRAL GREENE AND WESTERN MARION
COUNTIES...

AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GRANGEVILLE...
MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR HOMEWOOD AROUND 400 PM...MCCLELLAN AROUND 405
PM...RAGTOWN AROUND 410 PM...DAYBROOK AROUND 415 PM...PENTRESS AROUND
420 PM AND KIRBY AROUND 425 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3943 8029 3947 8048 3945 8051 3944 8051
      3943 8052 3943 8053 3944 8055 3988 8022
      3976 7997 3942 8028
Special weather statement, May 26, 2:52 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT THU MAY 26 2011

MDZ001-WVZ023-041-262045-
GARRETT MD-PRESTON WV-TUCKER WV-
352 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRESTON...
SOUTHWESTERN GARRETT AND TUCKER COUNTIES...

AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF PLEASANT RUN...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR THOMAS AROUND 410 PM...KEMPTON AROUND 415
PM...SILVER LAKE AROUND 420 PM...REDHOUSE AROUND 425 PM AND GORMAN
AROUND 430 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3903 7978 3906 7978 3941 7946 3931 7928
      3929 7930 3929 7935 3921 7945 3921 7947
      3919 7947 3920 7940 3921 7938 3921 7930
      3897 7956
Special weather statement, May 26, 3:09 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT THU MAY 26 2011

PAZ029-031-075-WVZ021-022-262045-
FAYETTE PA-GREENE PA-MARION WV-MONONGALIA WV-WASHINGTON PA-
409 PM EDT THU MAY 26 2011

...STRONG THUNDERSTORMS WILL AFFECT GREENE...NORTH CENTRAL
MARION...NORTHWESTERN MONONGALIA...SOUTHEASTERN WASHINGTON AND WEST
CENTRAL FAYETTE COUNTIES...

AT 406 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 3 MILES SOUTHWEST
OF DAYBROOK...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORM.

THIS STORM WILL BE NEAR BROCK...BLACKSVILLE...PENTRESS...AND WORLEY
AROUND 415 PM...KIRBY...GUMP...BRANT HILL...AND FAIRCHANCE AROUND 420
PM...FORDYCE AND GARARDS FORT AROUND 425 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4021 8029 4003 7977 3953 8019 3963 8039

The radar

The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Monongalia

When
May 26, 3:25 PM EST
Where
Monongalia County, 0.53 mi E of Westover
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.630, -79.960

Thunderstorm Wind, Monongalia

When
May 26, 3:25 PM EST
Where
Monongalia County, 1.27 mi WSW of Fieldcrest
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.640, -79.950

Broadcast media reports a large tree down on the downtown WVU campus.

Thunderstorm Wind, Monongalia

When
May 26, 3:25 PM EST
Where
Monongalia County, 0.53 mi E of Westover to 0.53 mi W of Brookhaven
Measured
80 kt (92 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.630, -79.960

A National Weather Service survey team confirms a microburst/straight line wind damage near Westover in Monongalia county, West Virginia. A severe thunderstorm rolled through the Morgantown area on Thursday afternoon. The storm produced a microburst with winds between 70 to 80 mph. Numerous trees came down in the Westover area. A metal roof from a car dealership was blown off in downtown Morgantown, while trees were uprooted on the campus of West Virginia University. The strong winds knocked down or uprooted trees sporadically eastward until the storm reached the Pleasant Hill Cemetery.

Hail, Tucker

When
May 26, 3:31 PM EST
Where
Tucker County, Davis
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.130, -79.470

Thunderstorm Wind, Tucker

When
May 26, 3:34 PM EST
Where
Tucker County, Davis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.130, -79.470

Law enforecment reports a large tree down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317666, 317668, 317870, 317667, 317669.